Graham-Rothschild Parameter Sets

  • Hans J. Prömel
  • Bernd Voigt
Part of the Algorithms and Combinatorics book series (AC, volume 5)


In their, by now classical, paper ‘Ramsey’s theorem for n-parameter sets’ (Trans. Amer. Math. Soc. 159 (1971), 257–291) Graham and Rothschild introduced a combinatorial structure which turned out be central in Ramsey theory. In this paper we survey the development related to the structure of Graham-Rothschild parameter sets.


Structural Theory Chromatic Number Arithmetic Progression Finite Graph Partition Theorem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Abramson, F., Harrington, L.A. (1978): Models without indiscernibles. J. Symb. Logic 43, 572–600MathSciNetzbMATHCrossRefGoogle Scholar
  2. Baire, R. (1899): Sur les fonctions de variables réelles. Ann. Mat. 3, 1–123Google Scholar
  3. Baumgartner, J.E. (1974): A short proof of Hindman’s theorem. J. Comb. Theory, Ser. A 17, 384–386MathSciNetzbMATHCrossRefGoogle Scholar
  4. Blass, A. (1981): A partition theorem for perfect sets. Proc. Am. Math. Soc. 82, 271–277MathSciNetzbMATHCrossRefGoogle Scholar
  5. Brown, T.C., Buhler, J.P. (1982): A density version of a geometric Ramsey theorem. J. Comb. Theory, Ser. A 32, 20–34MathSciNetzbMATHCrossRefGoogle Scholar
  6. Brown, T.C., Buhler, J.P. (1984): Lines imply spaces in density Ramsey theory. J. Comb. Theory, Ser. A 36, 214–220MathSciNetzbMATHCrossRefGoogle Scholar
  7. Carlson, T.J. (1987): An infinitary version of the Graham-Leeb-Rothschild theorem. J. Comb. Theory, Ser. A 44, 22–33zbMATHCrossRefGoogle Scholar
  8. Carlson, T.J. (1988): Some unifying principles in Ramsey theory. Discrete Math. 68, 117–168MathSciNetzbMATHCrossRefGoogle Scholar
  9. Carlson, T.J. (In preparation, cf. Carlson, Simpson (1984))Google Scholar
  10. Carlson, T.J., Simpson, S.G. (1984): A dual form of Ramsey’s theorem. Adv. Math. 53, 265–290MathSciNetzbMATHCrossRefGoogle Scholar
  11. Descartes, B. (1948): A three color problem. EurekaGoogle Scholar
  12. Deuber, W. (1973): Partitionen und lineare Gleichungssysteme. Math. Z. 133, 1009–123MathSciNetCrossRefGoogle Scholar
  13. Deuber, W. (1975): Partitionstheoreme für Graphen. Comment. Math. Helv. 50, 311–320MathSciNetzbMATHCrossRefGoogle Scholar
  14. Deuber, W., Rothschild, B. (1978): Categories without the Ramsey property. In: Hajnal, A., Sös, V. (eds.): Combinatorics I. North Holland, Amsterdam, pp. 225–249 (Colloq. Math. Soc. Jânos Bolyai, Vol. 18)Google Scholar
  15. Deuber, W., Rothschild, B., Prömel, H.J., Voigt, B. (1981): A restricted version of Hales-Jewett’s theorem. In: Hajnal, A., Lovâsz, L., Sos, V. (eds.): Finite and infinite sets I. North Holland, Amsterdam, pp. 231–246 (Colloq. Math. Soc. Jänos Bolyai, Vol. 37)Google Scholar
  16. Deuber, W., Rothschild, B., Voigt, B. (1982): Induced partition theorems. J. Comb. Theory, Ser. A 32, 225–240MathSciNetzbMATHCrossRefGoogle Scholar
  17. Deuber, W., Voigt, B. (1982): Partitionscigenschaften endlicher affiner und projektiver Räume. Eur. J. Comb. 3, 329–340MathSciNetzbMATHGoogle Scholar
  18. Deuber, W., Graham, R.L., Prömel, H.J., Voigt, B. (1983): A canonical partition theorem for equivalence relations on Zl. J. Comb. Theory, Ser. A 34, 331–339zbMATHCrossRefGoogle Scholar
  19. Dowling, T.A. (1973): A class of geometric lattices based on finite groups. J. Comb. Theory, Ser. B 13, 61–87MathSciNetCrossRefGoogle Scholar
  20. Ellentuck, E. (1974): A new proof that analytic sets are Ramsey. J. Symb. Logic 39, 163–165MathSciNetzbMATHCrossRefGoogle Scholar
  21. Emeryk, A., Frankiewicz, R., Kulpa, W. (1979): On functions having the Baire property. Bull. Pol. Acad. Sci., Math. 27, 489–491MathSciNetGoogle Scholar
  22. Erdös, P. (1959): Graph theory and probability. Can. J. Math. 11, 34–38zbMATHCrossRefGoogle Scholar
  23. Erdös, P. (1975): Problems and results in combinatorial number theory. In: Journées Arithmétiques de Bordeaux (Bordeaux, 1974). Société Mathématique de France, Paris, pp. 295–310 (Astérisque, No. 24–25)Google Scholar
  24. Erdös, P., Hajnal, A. (1966): On the chromatic number of graphs and set-systems. Acta Math. Acad. Sci. Hung. 17, 61–69zbMATHCrossRefGoogle Scholar
  25. Erdös, P., Kleitman, D.J. (1971): On collections of subsets containing no 4-member 146 Boolean algebra. Proc. Am. Math. Soc. 28, 87–90zbMATHGoogle Scholar
  26. Erdös, P., Rado, R. (1950): A combinatorial theorem. J. Lond. Math. Soc. 25, 249–255zbMATHCrossRefGoogle Scholar
  27. Frankl, P., Graham, R.L., Rödl, V. (1987): Induced restricted Ramsey theorems for spaces. J. Comb. Theory, Ser. A 44, 120–128zbMATHCrossRefGoogle Scholar
  28. Fürstenberg, H. (1981): Recurrence in ergodic theory and combinatorial number theory. Princeton University Press, Princeton, NJGoogle Scholar
  29. Fürstenberg, H., Katznelson, Y. (1985): An ergodic Szemerédi theorem for IP-systems and combinatorial theory. J. Anal. Math. 45, 117–168CrossRefGoogle Scholar
  30. Fürstenberg, H., Weiss, B. (1978): Topological dynamics and combinatorial number theory. J. Anal. Math. 34, 61–85CrossRefGoogle Scholar
  31. Galvin, F., Prikry, K., Wolfsdorf, K. (1984): Ein Zerlegungssatz für P(k). Period. Math. Hung. 15, 21–40MathSciNetzbMATHCrossRefGoogle Scholar
  32. Graham, R.L., Rothschild, B. (1971): Ramsey’s theorem for n-parameter sets. Trans. Am. Math. Soc. 159, 257–292MathSciNetzbMATHGoogle Scholar
  33. Graham, R.L., Leeb, K., Rothschild, B. (1972): Ramsey’s theorem for a class of categories. Adv. Math. 8, 417–433MathSciNetzbMATHCrossRefGoogle Scholar
  34. Graham, R.L., Rothschild, B., Spencer, J. (1980): Ramsey theory. J. Wiley & Sons, New York, NYzbMATHGoogle Scholar
  35. Graham, R.L. (1984): Recent developments in Ramsey theory. In: Ciesielski, Z., Olech, C. (eds.): Proc. International Congress of Mathematicians (Warsaw, 1983), Vol. 2. North Holland, Amsterdam, pp. 1555–1569Google Scholar
  36. Hales, A.W., Jewett, R.I. (1963): Regularity and positional games. Trans. Am. Math. Soc. 106, 222–229MathSciNetzbMATHCrossRefGoogle Scholar
  37. Halpern, J.D., Läuchli, H. (1966): A partition theorem. Trans. Am. Math. Soc. 124, 360–367zbMATHCrossRefGoogle Scholar
  38. Hindman, N. (1974): Finite sums from sequences within cells of a partition of N. J. Comb. Theory, Ser. A 17, 1–11MathSciNetzbMATHCrossRefGoogle Scholar
  39. Hindman, N. (1979): Ultrafilters and combinatorial number theory. In: Nathanson, M.B. (ed.): Number theory. Springer Verlag, Berlin, Heidelberg, pp. 119–184 (Lect. Notes Math., Vol. 751)Google Scholar
  40. Ježek, J., Nešetřil, J. (1983): Ramsey varieties. Eur. J. Comb. 4, 143–147zbMATHGoogle Scholar
  41. Kuratowski, K. (1966): Topology I. Academic Press, New York, NYGoogle Scholar
  42. Lachlan, A.H. (1971): Solution to a problem of Spector. Can. J. Math. 23, 247–256MathSciNetzbMATHCrossRefGoogle Scholar
  43. Leeb, K. (1973): Vorlesungen über Pascaltheorie. Universität Erlangen-Nürnberg (Unpublished)Google Scholar
  44. Leeb, K. (1975): A full Ramsey theorem for the Deuber category. In: Hajnal, A., Rado, R., Sös, V. (eds.): Infinite and finite sets II. North Holland, Amsterdam, pp. 1043–1049 (Colloq. Math. Soc. János Bolyai, Vol. 10)Google Scholar
  45. Leeb, K., Prömel, H.J. (1983): Ordering subsets of finite sets. PreprintGoogle Scholar
  46. Lefmann, H. (1985): Kanonische Partitionssätze. Dissertation, Universität BielefeldGoogle Scholar
  47. Lefmann, H., Voigt, B.: A remark on SIAM J. Discrete Math., to appearGoogle Scholar
  48. Lovász, L. (1968): On the chromatic number of finite set-systems. Acta Math. Acad. Sci. Hung. 19, 59–67zbMATHCrossRefGoogle Scholar
  49. Milliken, K. (1975): Ramsey’s theorem with sums or unions. J. Comb. Theory, Ser. A 18, 276–290MathSciNetzbMATHCrossRefGoogle Scholar
  50. Moran, G., Strauss, D. (1980): Countable partitions of product spares. Mathematika 27, 213–224MathSciNetzbMATHCrossRefGoogle Scholar
  51. Nešetřil, J., Rödl, V. (1975): Partitions of subgraphs. In: Fiedler, M. (ed.): Recent advances in graph theory. Academia Praha, Prague, pp. 405–412Google Scholar
  52. Nešetřil, J., Rödl, V. (1976): Van der Waerden’s theorem for sequences of integers not containing an arithmetic progression of k terms. Commentat. Math. Univ. Carol. 17, 675–688zbMATHGoogle Scholar
  53. Nešetřil, J., Rödl, V. (1977): Partitions of finite relational and set-systems. J. Comb. Theory, Ser. A 22, 289–312zbMATHGoogle Scholar
  54. Nešetřil, J., Rödl, V. (1978): Selective graphs and hypergraphs. In: Bollobäs, B. (ed): Advances in graph theory. North Holland, Amsterdam, pp. 181–189 (Ann. Discrete Math., Vol. 3)Google Scholar
  55. Nešetřil, J., Rödl, V. (1979): A short proof of the existence of highy chromatic hypergraphs without short cycles. J. Comb. Theory, Ser. B 27, 225–227zbMATHCrossRefGoogle Scholar
  56. Nešetřil, J., Rödl, V. (1980): Dual Ramsey type theorems. In: Proc. 8th Winter School on Abstract Analysis (Prague, 1980). Ceskoslovenska Akademie Ved., Prague, pp. 121–123Google Scholar
  57. Nešetřil, J., Prömel, H.J., Rödl, V., Voigt, B. (1982): Canonical ordering theorems, a first attempt. In: Proc. 10th Winter School on Abstract Analysis (Srni, 1982). Circolo Matematico di Palermo, Palermo, pp. 193–197 (Rend. Circ. Mat. Palermo, II. Ser., Suppl. No. 2)Google Scholar
  58. Nešetřil, J., Rödl, V. (1983): Ramsey classes of set-systems. J. Comb. Theory, Ser. A 31, 183–201Google Scholar
  59. Nešetřil, J. (1984): Some nonstandard Ramsey-like applications. Theor. Comput. Sci. 31, 3–15Google Scholar
  60. Nešetřil, J., Rödl, V. (1984): Combinatorial partitions of finite posets and lattices - Ramsey lattices. Algebra Univers. 19, 106–119CrossRefGoogle Scholar
  61. Nešetřil, J., Rödl, V. (1985): Two remarks on Ramsey’s theorem. Discrete Math. 54, 339–341MathSciNetzbMATHCrossRefGoogle Scholar
  62. Nešetřil, J., Prömel, H.J., Rödl, V., Voigt, B. (1985): Canonizing ordering theorems for Hales-Jewett structures. J. Comb. Theory, Ser. A 40, 394–408zbMATHCrossRefGoogle Scholar
  63. Oxtoby, J.C. (1971): Measure and category. Springer Verlag, Berlin, Heidelberg (Grad. Texts Math., Vol. 3)zbMATHCrossRefGoogle Scholar
  64. Prikry, K. (1982): In these notes I give….ManuscriptGoogle Scholar
  65. Prikry, K. (1985). In: Rival, I. (ed.): Graphs and order. D. Reidel, Dordrecht, p. 561 (NATO ASI Ser., Ser. C, Vol. 147)Google Scholar
  66. Prömel, H.J., Voigt, B. (1981): Recent results in partition (Ramsey) theory for finite lattices. Discrete Math. 35, 185–198MathSciNetzbMATHCrossRefGoogle Scholar
  67. Prömel, H.J. (1982): Induzierte Partitionssätze. Dissertation, Universität BielefeldGoogle Scholar
  68. Prömel, H.J., Voigt, B. (1983): Canonical partition theorems for parameter sets. J. Comb. Theory, Ser. A 35, 309–327zbMATHCrossRefGoogle Scholar
  69. Prömel, H.J. (1985): Induced partition properties of combinatorial cubes. J. Comb. Theory, Ser. A 39, 177–208zbMATHCrossRefGoogle Scholar
  70. Prömel, H.J., Voigt, B. (1985): Baire sets of k-parameter words are Ramsey. Trans. Am. Math. Soc. 291, 189–201zbMATHGoogle Scholar
  71. Prömel, H.J., Voigt, B. (1985): Canonizing Ramsey theory. PreprintGoogle Scholar
  72. Prömel, H.J. (1986): Partition properties of q-hypergraphs. J. Comb. Theory, Ser. B 41, 356–385zbMATHCrossRefGoogle Scholar
  73. Prömel, H.J., Voigt, B. (1986): Hereditary attributes of surjections and parameter sets. Eur. J. Comb. 7, 161–170zbMATHGoogle Scholar
  74. Prömel, H.J., Simpson, S.G., Voigt, B. (1986): A dual form of Erdös-Rado’s canonization theorem. J. Comb. Theory, Ser. A 42, 159–178zbMATHCrossRefGoogle Scholar
  75. Prömel, H.J., Rothschild, B. (1987): A canonical restricted version of van der Waerden’s theorem. Combinatorica 7, 115–119MathSciNetzbMATHCrossRefGoogle Scholar
  76. Prömel, H.J., Voigt, B. (1987): Ramsey theorems for finite graphs I. Report No. 86447-OR, Institut für Operations Research, Universität BonnGoogle Scholar
  77. Prömel, H.J., Voigt, B. (1988): A sparse Graham-Rothschild theorem. Trans. Am. Math. Soc. 309, 113–137zbMATHCrossRefGoogle Scholar
  78. Prömel, H.J. (1989): Some remarks on natural orders for combinatorial cubes. Discrete Math. 73, 189–198MathSciNetzbMATHCrossRefGoogle Scholar
  79. Prömel, H.J., Voigt, B.: A short proof of the restricted Ramsey theorem for finite set-systems. J. Comb. Theory, Ser. A, to appearGoogle Scholar
  80. Prömel, H.J., Voigt, B.: Aspects of Ramsey theory. Springer Verlag, Berlin, Heidelberg (To appear)Google Scholar
  81. Prömel, H.J., Voigt, B.: Graham-Rothschild parameter words and measurable partitions. Combinatorica, to appearGoogle Scholar
  82. Ramsey, F.P. (1930): On a problem of formal logic. Proc. Lond. Math. Soc., II. Ser. 30, 264–286CrossRefGoogle Scholar
  83. Rödl, V. (1981): On Ramsey families of sets. Manuscript (Unpublished)Google Scholar
  84. Rödl, V. (1982): A note on finite Boolean algebras. Acta Polytech. Prace CVUT Praze, Ser. IV Tech. Teoret. 1, 47–50Google Scholar
  85. Schmerl, J. (1985). In: Rival, I (ed.): Graphs and order. D. Reidel, Dordrecht, pp. 539–540 (NATO ASI Ser., Ser. C, Vol. 147)Google Scholar
  86. Schmerl, J. (1985): Substructure lattices of nodes of Peano arithmetic. PreprintGoogle Scholar
  87. Shelah, S. (1984): Can you take Solovay’s inaccessible away? Isr. J. Math. 48, 1–47zbMATHCrossRefGoogle Scholar
  88. Shelah, S. (1988): Primitive recursive bounds for van der Waerden numbers. J. Assoc. Comput. Mach. 35, 683–697Google Scholar
  89. Spencer, J. (1975): Restricted Ramsey configurations. J. Comb. Theory, Ser. A 19, 278–286zbMATHCrossRefGoogle Scholar
  90. Spencer, J. (1979): Ramsey’s theorem for spaces. Trans. Am. Math. Soc. 249, 363–371zbMATHGoogle Scholar
  91. Sperner, E. (1928): Ein Satz über die Untermengen einer endlichen Menge. Math. Z. 27, 544–548MathSciNetzbMATHCrossRefGoogle Scholar
  92. Szemeredi, E. (1975): On sets of integers containing no k elements in arithmetic progression. Acta Arith. 27, 199–245MathSciNetzbMATHGoogle Scholar
  93. Taylor, A.D. (1976): A canonical partition relation for finite subsets of ω. J. Comb. Theory, Ser. A 21, 137–146zbMATHCrossRefGoogle Scholar
  94. Taylor, A.D. (1981): Bounds for the disjoint unions theorem. J. Comb. Theory, Ser. A 30, 339–344zbMATHCrossRefGoogle Scholar
  95. Thomason, S.K. (1970): Sublattices and initial segments of the degrees of unsolvability. Can. J. Math. 22, 569–581MathSciNetzbMATHCrossRefGoogle Scholar
  96. Voigt, B. (1980): The partition problem for finite Abelian groups. J. Comb. Theory, Ser. A 28, 257–271MathSciNetzbMATHCrossRefGoogle Scholar
  97. Voigt, B. (1984): Canonization theorems for finite affine and linear spaces. Combinatorica 4, 219–239MathSciNetzbMATHCrossRefGoogle Scholar
  98. Voigt, B. (1985): Extensions of the Graham-Leeb-Rothschild theorem. J. Reine Angew. Math. 358, 204–220MathSciNetGoogle Scholar
  99. Voigt, B. (1985a): Canonizing partition theorems: diversification, products and iterated versions. J. Comb. Theory, Ser. A 40, 349–376MathSciNetzbMATHCrossRefGoogle Scholar
  100. Voigt, B.: Parameter words, trees and vector spaces. Eur. J. Comb., to appearGoogle Scholar
  101. Voigt, B.: Ellentuck type theorems. J. Symb. Logic, to appearGoogle Scholar
  102. van der Waerden, B.L. (1927): Beweis einer Baudetsehen Vermutung. Nieuw Arch. Wiskd. 15, 212–216Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1990

Authors and Affiliations

  • Hans J. Prömel
  • Bernd Voigt

There are no affiliations available

Personalised recommendations